Alert archive / Texas / Red Flag Warnings in 2009

Red Flag Warning 7, NWS Lubbock, TX

February 18, 200917 counties in Texas

NWS Lubbock, TX issued this red flag warning at Feb 18, 2009, 4:38 AM CST for 17 counties in Texas. It took effect at Feb 18, 2009, 11:00 AM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 18, 2009, 4:38 AM CST (10:38 UTC)
In effect from
Feb 18, 2009, 11:00 AM CST
Expired
Feb 18, 2009, 3:48 PM CST
In force
5 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Castro County, TX, Cochran County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hockley County, TX, Kent County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Parmer County, TX, Stonewall County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 5 km from the middle of the area, began a volume at 10:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2009-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2009-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4170 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KLUB 181038
RFWLUB

RED FLAG WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
438 AM CST WED FEB 18 2009

TXZ021-022-027>029-033>037-039>044-182300-
/O.UPG.KLUB.FW.A.0006.090218T1700Z-090218T2300Z/
/O.NEW.KLUB.FW.W.0007.090218T1700Z-090218T2300Z/
PARMER-CASTRO-BAILEY-LAMB-HALE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-
DICKENS-YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
438 AM CST WED FEB 18 2009

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 PM CST
THIS AFTERNOON...FOR LOW RELATIVE HUMIDITIES...STRONG WINDS...AND
VERY HIGH FIRE DANGER FOR THE EXTREME SOUTHWESTERN PANHANDLE...THE
SOUTH PLAINS AND THE SOUTHERN ROLLING PLAINS.

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 5 PM CST
THIS AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

WEST TO NORTHWEST WINDS ARE EXPECTED TO INCREASE TO BETWEEN 20
AND 25 MPH LATER THIS MORNING AHEAD OF A COLD FRONT ENTERING THE
TEXAS PANHANDLE. ALTHOUGH TEMPERATURES WILL NOT BE AS WARM AS
TUESDAY...VERY DRY AIR WILL STILL BE IN PLACE RESULTING IN
RELATIVE HUMIDITY VALUES FALLING BELOW 15 PERCENT. THESE FACTORS
WILL ONCE AGAIN SUPPORT CRITICAL FIRE WEATHER CONDITIONS...BEFORE
WINDS QUICKLY DIMINISH AROUND SUNSET. A WEAK COLD FRONT WILL THEN
ENTER THE REGION THIS EVENING TURNING LIGHT NORTHWESTERLY WINDS TO
THE NORTHEAST...WITH WIND SPEEDS GENERALLY BELOW 15 MPH BEHIND THE
FRONT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE RAPID FIRE GROWTH POTENTIAL.

$$

TXZ030-182300-
/O.NEW.KLUB.FW.W.0007.090218T1700Z-090218T2300Z/
FLOYD-
438 AM CST WED FEB 18 2009

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 PM CST
THIS AFTERNOON...FOR LOW RELATIVE HUMIDITIES...STRONG WINDS...AND
VERY HIGH FIRE DANGER.

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 5 PM CST
THIS AFTERNOON. 

WEST TO NORTHWEST WINDS ARE EXPECTED TO INCREASE TO BETWEEN 20
AND 25 MPH LATER THIS MORNING AHEAD OF A COLD FRONT ENTERING THE
TEXAS PANHANDLE. ALTHOUGH TEMPERATURES WILL NOT BE AS WARM AS
TUESDAY...VERY DRY AIR WILL STILL BE IN PLACE RESULTING IN
RELATIVE HUMIDITY VALUES FALLING BELOW 15 PERCENT. THESE FACTORS
WILL SUPPORT CRITICAL FIRE WEATHER CONDITIONS ONCE AGAIN...BEFORE
WINDS QUICKLY DIMINISH BY SUNSET. A WEAK COLD FRONT WILL THEN
ENTER THE REGION THIS EVENING TURNING LIGHT NORTHWESTERLY WINDS
TO THE NORTHEAST...WITH WIND SPEEDS GENERALLY BELOW 15 MPH BEHIND
THE FRONT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE RAPID FIRE GROWTH POTENTIAL.

$$
1 follow-up statement
000 
WWUS84 KLUB 182148
RFWLUB

RED FLAG WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
348 PM CST WED FEB 18 2009

TXZ021-022-027>030-033>037-039>044-182300-
/O.CAN.KLUB.FW.W.0007.000000T0000Z-090218T2300Z/
PARMER-CASTRO-BAILEY-LAMB-HALE-FLOYD-COCHRAN-HOCKLEY-LUBBOCK-
CROSBY-DICKENS-YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
348 PM CST WED FEB 18 2009

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS CANCELLED THE RED
FLAG WARNING. 

EXTREMELY LOW RELATIVE HUMIDITY VALUES WILL PERSIST ACROSS THE
AREA THROUGH THE EARLY EVENING HOWEVER WINDS AT THE 20 FOOT LEVEL
HAVE DROPPED BELOW 20 MPH.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Feb 18, 4:07 AM CST, 31 minutes earlier.

Area forecast discussion, Feb 18, 4:07 AM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
407 AM CST WED FEB 18 2009

.SHORT TERM...
UPPER FLOW FROM A WNW DIRECTION WITH A SHORT WAVE TROUGH EXPECTED TO
MOVE QUICKLY FROM THE 4-CORNERS EWD ALONG THE OK/KS BORDER.
MODERATELY TIGHT MID LEVEL HEIGHT GRADIENT AND GOOD MIXING COMBINED
WITH MODESTLY TIGHT SFC PRESSURE GRADIENT SHOULD TRANSLATE TO BREEZY
WNW WINDS FOR ALL BUT THE EXTREME NERN PART OF THE FCST AREA. SLIGHT
LOWER HEIGHTS AND SOME LOW LEVEL COLD ADVECTION POINT TO HIGHS ABOUT
8 TO 14 DEGREES COOLER THAN YESTERDAY DESPITE A DOWNSLOPE COMPONENT
TODAY. GRADIENT SLACKENS LATE THIS AFTN AND A WEAK COLD FRONT PUSHES
THROUGH THIS EVENING WITH LIGHTER N/NE WINDS EXPECTED TONIGHT.
GUIDANCE VALUES FOR TODAY AND TONIGHT GENERALLY CLOSE AND ACCEPTED.

&&

.LONG TERM...
THE EXTENDED PATTERN IS STILL SHAPING UP VOID OF ANY PRECIP CHANCES
THANKS TO A DRY NORTHWESTERLY UPPER FLOW TRANSITIONING TO A FAST
ZONAL FLOW BY EARLY NEXT WEEK...ALL THE WHILE ANY IMPULSES OF
CONSEQUENCE TRACK WELL NORTH OF THE CWA. GIVEN THIS...CONCERN ONCE
WILL AGAIN WILL REVOLVE AROUND PERIODIC THREATS OF CRITICAL FIRE WX
AS WE HEAD INTO EARLY NEXT WEEK.

COOL SURFACE HIGH WILL HAVE PUSHED A WEAK COLD FRONT THROUGH THE
REGION BY THURSDAY MORNING WITH MODELS HAVING TRENDED POST-FRONTAL
850MB TEMPS A BIT WARMER OVER THE PAST FEW DAYS. FAST NORTHWEST
FLOW WILL KEEP THIS SURFACE RIDGE PROGRESSIVE AND BY FRIDAY A
RATHER VIGOROUS S/W TROF IS PROGGED TO DIVE SOUTHEAST OUT OF THE
DAKOTAS AND IN THE PROCESS GENERATE LEE SIDE TROUGHING ACROSS
SOUTHEAST CO. L/L GRADIENT FLOW AHEAD OF THIS IMPULSE WILL RESPOND
ACCORDINGLY OVER THE SOUTH PLAINS...BUT LATEST WIND SPEEDS ARE
LOOKING TO FALL SHORT OF ATTAINING CRITICAL FIRE WX THRESHOLDS
DESPITE VERY DRY SW WINDS. SAID IMPULSE WILL DRIVE A MORE ROBUST
COLD FRONT INTO THE AREA FRI NIGHT WITH THE EARLIER FROPA TIMING
FROM THE GFS LOOKING MOST REPRESENTATIVE CONSIDERING THE DRY PRE-
FRONTAL AIRMASS AND VERY MERIDIONAL/STOUT POLAR HIGH STRUCTURE
THROUGHOUT THE GREAT PLAINS. HIGHS CONSEQUENTLY ON SAT WERE
LOWERED INTO THE COOLER REALM OF THE MOS ENSEMBLES.

WITH THE STRONGER SURFACE HIGH NOW ADVERTISED TO PLUNGE INTO THE
GULF ON SUNDAY...ANY HOPES FOR A RETURN OF MODIFIED GULF MOISTURE
NOW LOOK SQUASHED AHEAD OF A DECAYING RIDGE OVER THE ROCKIES. THE
INCREASINGLY FAST AND ZONAL FLOW OVER THE MIDDLE CONUS SHOULD
DEVELOP ANOTHER LEE SIDE LOW IN SOUTHEAST CO BY SUNDAY HELPING TO
BOOST FIRE CONCERNS INTO MONDAY. GFS AND ITS ENSEMBLE MEAN ARE
MORE AGGRESSIVE THAN THE ECMWF IN BREAKING THE UPPER RIDGING DOWN
BY MONDAY...BUT ALL DO AGREE IN FOCUSING A BELT OF 35 KT WINDS AT
850MB OVER THE AREA. BEYOND THIS THE POLAR VORTEX LOOKS TO BROADEN
OVER MUCH OF LOWER CANADA KEEPING A LACKLUSTER ZONAL FLOW INTACT
OVER THE REGION WITH TEMPS RESIDING A BIT OF ABOVE NORMAL THRU
MIDWEEK.

&&

.FIRE WEATHER...
RH VALUES NEAR 10 PCT EXPECTED FOR MUCH OF THE AFTN FOR ALL OF THE
FCST AREA. BREEZY WNW WINDS SHOULD PUSH AND MAY AT TIMES BARELY
EXCEED 20 MPH AT THE 20-FOOT LEVEL. LOOKING LIKE A MARGINAL FIRE WX
DAY BUT ONE THAT PROBABLY WARRANTS A WARNING. HAVE RECONFIGURED
INHERITED FIRE WX WATCH SLIGHTLY GIVEN FCST WINDS AND RH.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        60  22  55  19  64 /   0   0   0   0   0
TULIA         60  24  55  22  63 /   0   0   0   0   0
PLAINVIEW     61  25  55  23  67 /   0   0   0   0   0
LEVELLAND     63  25  59  25  71 /   0   0   0   0   0
LUBBOCK       64  27  57  28  71 /   0   0   0   0   0
DENVER CITY   64  28  59  30  69 /   0   0   0   0   0
BROWNFIELD    66  27  59  31  70 /   0   0   0   0   0
CHILDRESS     67  28  59  30  68 /   0   0   0   0   0
SPUR          66  28  57  29  71 /   0   0   0   0   0
ASPERMONT     71  30  59  31  72 /   0   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM THIS MORNING TO 5 PM CST THIS
AFTERNOON FOR THE FOLLOWING ZONES:
TXZ021-022-027>030-033>037-039>044.

&&

07/93
Hazardous weather outlook, Feb 17, 7:24 PM CST, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
724 PM CST TUE FEB 17 2009

TXZ021>044-190130-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
724 PM CST TUE FEB 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

THE THREAT OF HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP
WEDNESDAY OVER THE SOUTH PLAINS AND SOUTHERN ROLLING PLAINS. A FIRE
WEATHER WATCH IS IN EFFECT FOR THIS AREA.

Nearby

Red Flag Warnings in Texas, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.